May 10, 2013 - 11:09 pm
Does anyone have any experience with chemo causing hallucinations or paranoia?
My Father was diagnosed with lung cancer and pneumonia in March of 2012. He had one squamous cell tumor (between a stage 1 and 2) in his lower left lobe. He deteriorated too quickly for surgery and chemo was also ruled out. He was constantly tired and had no appetite. Very grumpy - he lost interest in everything that he had loved - he wouldn't listen to his favorite music or laugh and he hated being encouraged. The only treatment option was radiation and they didn’t think he would make it through those - he underwent 20 sessions. My mother did the most incredible job taking care of him and somehow she got him through. In the fall 2012 he was told that the radiation had shrunk the cancer to almost nothing. From October through to February of 2013 he was amazing. His appetite returned and he was able to drive and enjoy his life.
Just before his scheduled check up in March of 2013 we noticed that he was grumpy, and constantly tired. The tests confirmed that the cancer was back and that it had spread to the liver (although no biopsy was done on the liver). The doctor said he likely had 6 months. Once again, my father deteriorated while waiting for treatment. He underwent his first chemo session 2 weeks ago. He was fine immediately after and the next day he was fantastic (his old self), but on the morning of the 4th day he was confused. He didn't recognize my mother for a good minute or so and then he just got lethargic and was crying. The doctor suggested he might be dehydrated and that we should push fluids. About 4 hours later we took him to the ER, where he was diagnosed with pneumonia. He spent 4 days in hospital. He was treated with Avelox and IV fluids. They did a CT with contrast and said that the cancer had not spread to his brain. His confusion cleared and by the time we finally got him discharged he seemed pretty good mentally but was extremely tired and rundown. The confusion came back about 3 days ago. The Oncologist refused to go forward with chemo saying the chemo has likely shortened both the quality and quantity of his time left. We knew there were risks with the chemo but we never imagined this could happen. His speech is slurring, he’s very hard of hearing, a little paranoid (he has accused my mother and I of being bad to him, trying to put him in a nursing home) and he is hallucinating. He is very frightened. They have put him back on Avelox. We are praying that it is an infection but what if it was the chemo? Has anyone experienced anything like this?